Alert archive / Washington / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this snow squall warning at Jan 11, 2024, 3:43 PM PST for Grant County, Washington. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2024, 3:43 PM PST (23:43 UTC)
- Expired
- Jan 11, 2024, 4:15 PM PST
- In force
- 32 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Damage threat
- Significant
County Grant County, WA
The radar
The Pendleton radar (KPDT), 171 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WWUS56 KOTX 112343
SQWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Spokane WA
343 PM PST Thu Jan 11 2024
WAC025-120015-
/O.NEW.KOTX.SQ.W.0002.240111T2343Z-240112T0015Z/
Grant WA-
343 PM PST Thu Jan 11 2024
The National Weather Service in Spokane has issued a
* Snow Squall Warning for...
Southwestern Grant County in north central Washington...
* Until 415 PM PST.
* At 342 PM PST, a dangerous snow squall was located along
Interstate 90 between Vantage and George.
HAZARD...Flash freeze on roads. Intense bursts of heavy snow.
Gusty winds leading to blowing snow and visibility
less than one-quarter mile. Wind gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected in the warning area.
This includes Interstate 90 in Washington between mile markers 138
and 149.
Locations impacted include...
George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways will quickly freeze. Black ice will cause roads,
bridges, and overpasses to become slick and dangerous. Slow down and
be prepared for a sudden loss of traction.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4710 12003 4708 11981 4690 11983 4693 11996
4700 12000 4704 12001 4707 12005
TIME...MOT...LOC 2342Z 260DEG 33KT 4701 11978
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
JWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this snow squall warning went out at Jan 11, 3:34 PM PST, 9 minutes earlier.
Area forecast discussion, Jan 11, 3:34 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
334 PM PST Thu Jan 11 2024
.SYNOPSIS...
Temperatures will become much colder today into early next week
with an Arctic front. This will bring the potential for snow,
blowing snow, and snow squalls the region through this evening.
Bitterly cold wind chills with northerly winds Friday through
Saturday. Drier but cold weather is expected for several days
before more snow moves in by mid-week. Meanwhile the temperatures
should moderate slowly later in the week.
&&
.DISCUSSION...
...STRONG ARCTIC COLD FRONT WILL PUSH THROUGH THE INLAND NORTHWEST
OVERNIGHT...
Tonight Through Saturday: A strong arctic front cold front
is currently dropping southward through the Okanogan Valley
and into the Columbia Basin. This air mass features low dewpoint
temperatures in the single digits and winds of 30-45 mph. The
harshest conditions are occurring in the Okanogan Valley and the
Waterville Plateau and this should continue through much of the
night. Meanwhile even colder air was being bottled up just east of
the Continental Divide and this should surge in overnight as a
surface low just south of the Silver Valley drops further south
overnight. Once that occurs...northeast winds will pour down the
Purcell Trench and then spread across the Spokane/CdA area and
eventually into the eastern Columbia Basin.
*Temperatures & Wind Chills: Temperatures and dewpoints will
plummet accordingly with wind gusts of 20-30 mph expected
overnight. Low temperatures will be tricky as locations which
remain windy through the night won't be nearly as cold as what
the NBM is forecasting. Case in point...the NBM forecast for
Sandpoint is -11F whereas the MOS guidance is generally in the
single digits above zero. Coeur d'Alene is similar with an NBM
forecast of -10F and MOS values around -2F. Omak isn't quite as
extreme with a -4F NBM forecast and a 5F MOS forecast. Although
we nudged these locations closer to MOS it will be cold no
matter what verifies when computing the wind chill. Tonight wind
chill values from Spokane to Bonners Ferry will bottom out in the
-17f to -26f range with similar values in the Okanogan Valley and
Waterville Plateau. These values will support the upgrading of
the wind chill watches to wind chill warnings. Meanwhile in some
of the more protected locations across north- central and NE
Washington, winds won't be as much of a concern but the dry air,
clearing skies, and rapid radiation potential will allow
locations such as the Methow Valley, Republic, and Colville
areas to plummet into the teens below zero. Since this is
similarly cold to the wind chill areas we will just issue wind
chill warnings to simplify the messaging of the cold
temperatures. In either case, wind or not this is dangerously
cold situation and protections should be put in place.
Hypothermia and frostbite are likely without the proper
clothing.
Winds will begin to decrease slowly on Friday
afternoon as the arctic air becomes fully established area.
Nonetheless we will still see wind chill values in single digits
to mid teens below zero. High temperatures will only peak in
the single digits over most valley locations with mid teens in
the LC Valley and lower Columbia Basin. Some records for cold
high temperatures will likely fall including Spokane where we
have a high around 2F the record is 3 set in 1909. Other records
are possible in Omak 4F (4F set in 1911) and Pullman 5F (6F in
1949). These temperatures are over 30F colder than normal for
this time of year.
* Snow: This will remain a concern through the evening due to a
complex setup. We are dealing with a very unstable air mass,
mainly across the southern half of eastern WA into the southern
half of the ID Panhandle. Part of the heavy snow will revolve
around Puget Sound Convergence Zone which is delivering snow,
some of it heavy at times in Wenatchee, Leavenworth and Stevens
Pass. This should continue into the early evening. The other
area of concern will be focused over SE WA into NC ID where the
unstable air will combine orographic ascent and the approaching
cold front. This will certainly result in bands of snow over
these locations with possible snow squalls into the evening with
the greatest risk over the Palouse, Blue Mountains, LC Valley
and Camas Prairie. Snow intensities of 1-2" per hour could occur
with these bands. The snow will likely vary significantly over
small distances and placing the heavy bands will be near
impossible. We will continue with the current batch of winter
weather highlights with the heaviest totals likely over the
Blues and Camas Prairie with amounts possibly ranging from 5 to
10 inches. Any snow which falls will eventually be blown by the
incoming winds from the front. Difficult travel conditions are
likely in open areas. Adding to the travel issues, we are also
looking at the possibility of some flash freeze conditions over
the southern half of WA and the Idaho Panhandle. Any snow which
falls during the daylight hours will melt before quickly
refreezing overnight. fx
Friday Night through Thursday: Bitterly cold temperatures will
continue Friday night and Saturday morning. There is the potential
of some near or record breaking low temperatures. Also, our
temperatures will struggle to 'warm' into the double digits
Saturday afternoon. We could see record low high temperatures in
some places as well. The strong gusty winds will have subsided,
but winds around 10 to 15 mph will continue at times Fri night
through early Sunday across parts of the Okanogan Valley, Columbia
Basin, Spokane/CdA area and up Highway 95 to the Canadian border.
The wind chill warning will continue through Saturday morning, and
have expanded to include northeast WA, the Methow valley and an
advisory for the Moses Lake area. Additional highlights of
advisories or warnings for wind chills will likely be needed for
Sunday in some areas, but don't want to confuse the messaging.
Even though we have temperatures warmer Sunday morning, there
could be some locations that see colder or as cold temps compared
to Saturday. When the winds decrease, and our skies clear, is when
we could see our coldest temperatures, especially for locations
with snow on the ground.
Saturday we will see mostly clear to partly cloudy skies. The
wave that had a potential to impact our southern forecast area on
Saturday looks to stay south of the area, and only have a slight
chance of snow Sat night for SE WA and the southern ID Panhandle.
The forecast remains dry through Monday, and our temperatures will
start to slowly moderate. Temperatures will still be well below
average for the middle of January with high temps Monday in the
single digits and teens.
There are some discrepancies as we head into Tuesday and beyond.
The question becomes what happens to the ridge along the west
coast. Does the ridge axis move east a bit and protect us, or
will the axis remain along the coast and send waves down the
front side of the ridge into eastern WA and north ID? By
Wednesday there are 12% of the ensembles showing a deep trough
moving in from the north, but that 12% is all European models. 33%
keep the ridge strong, which is 90% of the GFS models. Then 36%
show a broad flatter ridge and 19% showing some northwest flow and
lower heights. Lots of potential scenarios. The basic idea is that
temperatures will continue to moderate up towards average, but
still be 5 to 9 degrees below average, and we will see an
increased chance of snow starting Tuesday afternoon and continuing
through the remainder of the forecast period. /Nisbet
&&
.AVIATION...
18Z TAFS: Intense snow associated with a compact upper level
disturbance tracked through the KGEG-KSFF-KCOE corridor right
around issuance time, however that feature has now pushed SE into
the central ID with periods of moderate to heavy snow expected
there with IFR conditions. For KGEG-KSFF-KCOE we will likely see
MVFR and occasional VFR conditions due to cigs. As a stronger
arctic front pushes in from the NE late this afternoon or early
evening we could see the reformation of snow showers and possible
IFR conditions but only light accumulations are expected. For KMWH
and KEAT primarily VFR conditions are expected with increasing
north winds however like the other sites there will be a small
chance of snow showers in KMWH with the arctic front this evening.
The toughest locations will be KPUW and KLWS which should see
southwest winds of 30-40 mph and some occasional snow showers
through early afternoon. Later this afternoon and evening as the
arctic front moves into these locations we should see a better
chance of MVFR and possible IFR conditions from snow. Several
inches of snow still look possible for KPUW and around an inch for
KLWS. It should be relatively light and fluffy snow which could
lead to blowing and drifting later tonight. Later in the TAF
period all sites, save KLWS will likely see VFR conditions with
clearing skies behind the arctic front. fx
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
on the snow and arctic from moving through. Low to Moderate
confidence in snow squalls.
------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane -1 2 -11 3 -4 9 / 30 0 0 0 10 0
Coeur d'Alene -3 -1 -15 2 -7 10 / 30 0 0 0 0 0
Pullman 2 6 -9 8 -2 10 / 80 10 0 10 20 10
Lewiston 16 18 1 11 5 16 / 90 10 0 10 20 10
Colville -8 2 -17 2 -11 9 / 10 0 0 0 0 0
Sandpoint -3 1 -14 -1 -7 8 / 30 0 0 0 0 0
Kellogg -4 2 -18 2 -9 11 / 70 20 0 0 10 10
Moses Lake 5 16 -1 10 2 16 / 20 0 0 10 10 0
Wenatchee 9 9 -2 6 1 14 / 40 10 0 10 10 0
Omak -1 7 -7 6 -1 15 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Friday for Coeur d'Alene
Area-Lewiston Area-Northern Panhandle.
Wind Chill Warning from 10 PM this evening to noon PST Saturday
for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Northern Panhandle.
Winter Storm Warning until 4 AM PST Friday for Central Panhandle
Mountains-Idaho Palouse-Lewis and Southern Nez Perce
Counties.
WA...Winter Weather Advisory until 4 AM PST Friday for Lower Garfield
and Asotin Counties-Washington Palouse.
Wind Chill Warning from 10 PM this evening to noon PST Saturday
for Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau-Western Okanogan County.
Winter Storm Warning until 4 AM PST Friday for Western Chelan
County.
Winter Storm Warning until 10 AM PST Friday for Northeast Blue
Mountains.
Wind Chill Advisory from 10 PM this evening to noon PST Saturday
for Moses Lake Area.
&&In the hours before
Local storm report, Jan 11, 12:02 PM PST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1202 PM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Snow 3 SW Clayton 47.98N 117.61W
01/11/2024 M2.4 inch Stevens WA Cocorahs
&&Special weather statement, Jan 11, 2:02 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
202 PM PST Thu Jan 11 2024
WAZ041-044-047-048-112330-
Central Chelan County-Waterville Plateau-Western Chelan
County-Wenatchee Area-
202 PM PST Thu Jan 11 2024
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN DOUGLAS AND
SOUTHWESTERN CHELAN COUNTIES...
At 159 PM PST, an area of heavy snow was impacting areas from
Stevens Pass into the Wenatchee area. The snow will continue to be
extremely heavy on Stevens Pass, with snow rates up to 6" per hour.
Drivers should be ready for extremely challenging if not impossible
driving conditions over Stevens Pass.
Locations impacted include...
Wenatchee, East Wenatchee, Cashmere, Leavenworth, Rock Island, East
Wenatchee Bench, South Wenatchee, West Wenatchee, Stevens Pass,
Sunnyslope, Ida Creek Campground, Tumwater Campground, Eightmile
Campground, Bridge Creek Campground, Dryden, Eight Mile Campground,
Malaga, Rock Island Campground, Chatter Creek Campground, and
Monitor.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 65 and 74, and
between mile markers 89 and 131.
U.S. Highway 97 in Washington between mile markers 177 and 184.
Visibilities will drop quickly to less than a quarter mile in this
area of heavy snow.
&&
LAT...LON 4768 12113 4771 12106 4778 12112 4783 12107
4783 12111 4785 12111 4743 12005 4728 12014
4761 12113 4762 12111 4764 12113
TIME...MOT...LOC 2159Z 266DEG 49KT 4775 12082
JWSpecial weather statement, Jan 11, 2:48 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Spokane WA
248 PM PST Thu Jan 11 2024
WAZ034-112330-
Moses Lake Area-
248 PM PST Thu Jan 11 2024
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN GRANT COUNTY...
At 247 PM PST, an area of heavy snow was located from Vantage to
Sililca Road on Interestate 90.
Locations impacted include...
Royal City, George, and Gorge Amphitheatre.
This includes Interstate 90 in Washington between mile markers 138
and 152.
Visibilities will drop quickly to less than a half mile in this area
of heavy snow.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4712 11999 4706 11947 4687 11958 4691 11996
4700 12000 4702 12001
TIME...MOT...LOC 2247Z 259DEG 47KT 4701 11970
JWLocal storm report, Jan 11, 3:10 PM PST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
310 PM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Snow Squall 2 N Malaga 47.40N 120.21W
01/11/2024 Douglas WA ASOS
Heavy snow with visibility down to 0.25 SM
and peak wind of 30 knots. Heavy snow still
ongoing.
0233 PM Snow Squall 2 SSE Sunnyslope 47.47N 120.33W
01/11/2024 Chelan WA Public
mPING report of snow squall. Very low
visibilities observed on webcams under heavy
snow.
&&Special weather statement, Jan 11, 3:23 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
323 PM PST Thu Jan 11 2024
IDZ003-004-026-WAZ032-033-120030-
Central Panhandle Mountains-Lewiston Area-Idaho Palouse-Washington
Palouse-Lower Garfield and Asotin Counties-
323 PM PST Thu Jan 11 2024
...AN AREA OF HEAVY SNOW WILL AFFECT LATAH...NORTHERN NEZ PERCE...
SOUTHWESTERN SHOSHONE...SOUTHERN BENEWAH...NORTHEASTERN GARFIELD AND
EASTERN WHITMAN COUNTIES...
At 323 PM PST, an area of heavy snow was located over Pullman, moving
east at 55 mph.
Locations impacted include...
Pullman, Moscow, Colfax, Genesee, Troy, Potlatch, Juliaetta, Deary,
Kendrick, Bovill, Palouse, Garfield, Albion, Oakesdale, Colton,
Uniontown, Onaway, Farmington, Tensed, and Steptoe.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 328 and 384.
U.S. Highway 12 in Idaho near mile marker 24.
U.S. Highway 195 in Washington between mile markers 4 and 57.
Visibilities will drop quickly to less than a half mile in this area
of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4650 11744 4713 11748 4724 11656 4694 11626
4693 11633 4664 11633 4662 11645 4653 11645
TIME...MOT...LOC 2323Z 265DEG 47KT 4676 11712
VTLocal storm report, Jan 11, 3:27 PM PST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
327 PM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Snow 2 SSW Leavenworth 47.57N 120.68W
01/11/2024 M3.5 inch Chelan WA Trained Spotter
3.5 inches in last 2 hours. 5.5 inches total
so far today. Still moderate to heavy snow
occurring.
&&
LNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 12:06 PM PST | Wind Chill Warning | OTX | Adams, Douglas, Ferry, Grant, Lincoln, Okanogan and 4 more | 72 hr |
| Jan 11, 2:02 PM PST | Special Weather Statement | OTX | Chelan | 88 min |
| Jan 11, 2:31 PM PST | Snow Squall Warning | OTX | Chelan, Douglas | 29 min |
| Jan 11, 2:41 PM PST | Wind Chill Advisory | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant | 69 hr |
| Jan 11, 2:48 PM PST | Special Weather Statement | OTX | Grant | 42 min |
Nearby
Snow Squall Warnings in Washington, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.